Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


NEUROPATHY AND HAIR LOSS
Mar 8, 1999

FIRST OF ALL, I WOULD LIKE TO THANK AVERT FOR THERE REFERAL TO YOUR SITE; ALONG WITH THANKING YOU FOR ALL YOU ARE DOING FOR THOSE WITHIN THE HIV SPECTRUM.

I WAS DIAGNOSED HIV+ IN SEPTEMBER 1992, AND ASSUME INFECTION WAS IN MAY OF 1991; AS I HAD BEEN IN A 13 YEAR RELATIONSHIP WITHOUT FEAR OF INFECTION. AT DIAGNOSIS, (CD4 346, V/L WAS UNAVAILABLE). SINCE I STARTED DRUG THERAPY INCLUDING ZERIT AND EPIVIR JAN. OF 1998 (CD4 146, V/L 130,000); WHICH SUPPRESSED COUNTS TO: (CD4 193, V/L 1440) WITHIN 3 MONTHS. TREATMENT WAS CONTINUED UNTIL JULY OF 1998 WITH CHANGES IN COUNTS: (CD4 231, V/L 120,000). AT WHICH TIME I WAS PLACED ON CRIXIVAN, ZERIT, HIVID, AND VIRACEPT, EXPERIENCING COUNTS OF: (CD4 292, V/L 25) IN NOVEMBER OF 1998.

WITHIN A MONTH AFTER STARTING THE NEW THERAPY, SIDE EFFECTS DEVELOPED INCLUDING NUMBNESS IN TOES, AND PAIN IN BALL OF FOOT WHEN PRESSURE WAS APPLYING DURING WALKING; AND HAIR LOSS ON LEGS WHICH WERE ADDRESSED WITH DOCTOR. ALTHOUGH WALKING CAUSED BEARABLE PAIN, IN MID DECEMBER I SUDDENLY WAS UNABLE TO WALK FOR LONGER THEN 30-45 MINUTES, AND UNABLE TO STAND FOR LONGER THEN 15-20 MINUTES. ALTHOUGH MY DOCTOR WAS INFORMED OF THESE PROBLEMS, I WAS ONLY TOLD TO SUPPLEMENT THE VITAMIN B6 WITH A PRESCRIPTION. DURING THE MONTH OF JANUARY, WALKING SHORT DISTANCES STARTED CAUSING SEVERE PAIN; ALONG WITH CONTINUED UNEXPLAINABLE LOSS OF SEXUAL DESIRE AND HAIR LOSS. OFTEN PAIN WAS PRESENT EVEN IF I RESTED ON COUCH, ONLY GOING TO BATHROOM, AND KITCHEN TO EAT; ALSO CAUSING MANY SLEEPLESS NIGHTS AS THE ACHING SEEMED TO NEVER GO AWAY NO MATTER WHAT. UPON DISCUSSING THESE ITEMS WITH MY DOCTOR, I WAS ADVISED TO DISCONTINUE HIVID, CONTINUE THE B6, AND HAVE BLOOD TESTS DONE. TWO WEEKS LATER, STILL EXPERIENCING SUCH, I WAS TOLD TO DISCONTINUE MY BACTRUM DS WHICH I HAD BEEN TAKING 3 TIMES WEEKLY SINCE 1996. BY FEBRUARY 10TH I HAD LOST 16 LBS. DURING THE LAST TWO MONTHS; AND EVEN LOST THE CRIXIVAN BELLY I HAD. AS OF FEBRUARY 20TH, I'M STILL EXPERIENCING SEVERE FOOT, LEG AND JOINT CRAMPS, ALONG WITH THE STILL UNEXPLAINABLE LOSS OF HAIR AND LOSS OF WEIGHT. INITIALLY, THE HAIR LOSS WAS NOTICED ON LEGS, ARMPITS, AND HAVE LOST APPROXIMATELY 80% OF TOTAL HAIR IN THESE AREAS. MORE SIGNIFICANTLY, WITHIN THE LAST TWO MONTH I'VE ALSO EXPERIENCED MAJOR HAIR LOSS ON FOREARMS AND ON MY SCALP; WHICH IS OF MAJOR CONCERN! UPON VISITING MY DOCTOR, FEBRUARY 22ND I WAS INFORMED THAT THE HAIR LOSS IS DUE TO THE LOSS OF WEIGHT (WASTING); AS TESTOSTERONE LEVELS WERE IN RANGE. CURRENT COUNTS ARE: (CD4 237, V/L 30). ALTHOUGH MY DOCTOR FEELS MY COUNTS ARE FINE, I'M CONCERNED IN THE DROP OF CD4 COUNT FROM 292 IN NOVEMBER. SHE HAS GIVEN ME SCRIPS FOR: APPETITE (MEGACE 40MG), NEUROPATHY (ELAVIL 50MG); ALTHOUGH I'VE READ THAT ANTI-DEPRESSANTS SUCH AS THIS ARE NOT VERY HELPFUL; AM I WHEEL CHAIR BOUND ?

MY MAJOR CONCERNS ARE NEUROPATHY, CD4 COUNT DROP, HAIR AND WEIGHT LOSS. MORE IMPORTANTLY IS MR. DOCTOR LEADING ME IN THE RIGHT DIRECTION ?

SINCERELY,

WILLIAM

Response from Dr. Cohen

Well this is a tough one. Let's review each issue.

First the neuropathy. This is likely caused by both the Hivid which you stopped - and the Zerit/d4T, which you are still taking? Each alone has some risk - altho many can tolerate them without getting any neuropathy when taken alone. But together we fear that the risk is higher. So as a result this is one of the combinations that is discouraged. So you must now stop both - and since antivirals work as a combination - you probably need to stop all of your meds to rebuild a new combo. More on that in a moment.

What to do about neuropathy? Other than stop the two antivirals - time will usually help. We have meds to control pain - elavil you mentioned is one that works for some. Two others - gabapentin and lamotrigine, are others. For some acupuncture can help. For others just pain meds are needed. But the key is to stop the antivirals that cause this and allow your body to heal. WE don't yet have meds to help the nerves heal.

The hair loss is likely the Crixivan - others on it notice similar problems. It too should recover by stopping that med. I can't explain your weight loss - perhaps from not eating due to the pain you are in? Hopefully you'll get better off these meds.

And your T4 count - those sound pretty similar - both are about 250 cells plus or minus 50 which can be the 'bounce' of the test. When your HIV is below 50 copies, we don't expect much real T4 loss.

So what to do? Since you need to stop your current meds to get better, you then new a new regimen. You have many choices of new options: You can choose from AZT, abacavir, any nonnucleoside, Fortovase/saquinavir, Viracept/nelfinavir, the newest PI Amprenavir. And you could recycle Epivir though it may not do as much for you. And it should be possible to put together a combo that you feel better on that doesn't have so many side effects - and works. And if your MD needs help - ask her to call someone who does this all day long - since many of us are happy to help a colleague.

Good luck.

CC



Previous
Neuropathy and Zerit
Next
sustiva and neuropathy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement